Alabama, 2020

Flash Flood and Damaging Winds in Alabama, April 23, 2020

April 23, 2020 · NWS TAE · 12 events in 3 counties and zones

Another in a series of strong upper level troughs pushed through the southeast states, resulting in another enhanced risk of severe storms from the Storm Prediction Center. The tri-state area was hit fairly hard again, with numerous reports of wind damage documented along with several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$51,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Another in a series of strong upper level troughs pushed through the southeast states, resulting in another enhanced risk of severe storms from the Storm Prediction Center. The tri-state area was hit fairly hard again, with numerous reports of wind damage documented along with several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 23, 7:48 AM CST, 17 minutes earlier.

Area forecast discussion, Apr 23, 7:48 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
948 AM EDT Thu Apr 23 2020

.UPDATE...

The current forecast remains on track as a line of strong to
severe storms continues to push into the forecast area.
After this initial round of convection, redevelopment is expected
this afternoon and evening. Severe weather threats include flash
flooding, tornadoes, damaging winds, and large hail. The latest
SPC outlook shifts things a bit further south, along with the
highest tornado threat. This area is now spread west to east
along the northern Florida and tri-states area.

&&

.PREV DISCUSSION [628 AM EDT]...

.NEAR TERM [Through Tonight]...

Storm Prediction Center continues the enhanced risk (level 3 of 5)
for the entire tri-state region today and tonight. All modes of
severe weather is likely, including tornadoes, damaging winds, and
large hail.

A shortwave trough embedded in the flow is supporting a low pressure
system over the southern Plains and a developing line of
thunderstorms from the mid south southward into southwest Louisiana.
This entire system will move east northeast into the central
Apalachians by morning Friday.

Models, both high resolution and global models, are coming into
better agreement with the evolution of the severe potential across
the southeast. The aforementioned line of storms will move east
through MS/AL and into our western sections by early/mid morning
then progress east through the morning hours and reaching the I-75
corridor by early afternoon. This line will pose a severe risk,
especially with daytime heating and destabilization.

Behind this line, scattered to numerous showers and thunderstorms
will develop in its wake across southeast Alabama and the Florida
panhandle. Further back into southeast Mississippi and central
Alabama, more thunderstorms will develop in the clearing and
destabilization and this whole area will congeal and move east into
our area in the afternoon and evening hours.

Again, all modes of severe weather is possible. The initial line
this morning will be capable of damaging winds and isolated
tornadoes. The storms this afternoon, if discrete, can pose a strong
tornado risk given the amount of shear and instability in addition
to damaging winds and large hail.

The cold front will finally arrive into our western sections around
midnight tonight. This will effectively bring the downturn in pop
chances and drier air in its wake.

.SHORT TERM [Friday Through Saturday]...

The severe weather threat shifts to southeast Big Bend as the
aforementioned cold front drapes itself and lingers over our area
into the evening. This boundary should serve as focus for showers
and thunderstorms that likely persist through the day. Some of
the storms may may be strong to severe as the airmass will be
sufficiently moist and unstable with strong deep-layer shear. This
is reflected in SPC's Day 2 Outlook (valid starting 12Z Fri)
which puts southeast Big Bend in a marginal-to-slight risk for
severe weather. By late Fri/early Sat, PoPs decrease as a another
shortwave dives down from The Plains and helps lift the cold
front to the northeast. High temperatures are expected to be in
the 80s and lows in the 60s.

.LONG TERM [Saturday Night Through Thursday]...

We should see mostly dry conditions through early Tues as surface
high pressure dominates the southeast CONUS. Temperatures should
also feel more seasonable thanks to the cold front and shortwave
reinforcing a shot of cool/dry air from the northwest. Meanwhile,
a longwave trough digs down from western Canada to trigger
cyclogenesis in The Great Lakes region. This system will drag an
extensive cold front that appears to brush our northern area on
Wed. Chance-to-slight chance PoPs (slight chance of thunder) are
in the forecast to account for this, followed by Thurs being
mostly rain-free. The front should also keep temperatures from
rebounding too much. Highs are forecast to be in the low 80s and
lows in the 50s and 60s.

.AVIATION...
[Through 12Z Friday]

Line of showers and storms is moving through southwest Alabama and
southern Mississippi moving eastward toward southeast Alabama and
the western Florida panhandle. Storms will arrive mid morning at
DHN and ECP and a few hours later at ABY. TLH and VLD will be
impacted early this afternoon. Severe thunderstorms are possible.
Expect gusty winds today with variable and erratic winds in and
around storms. Tempo conds to MVFR or high IFR likely underneath
stronger storms. Redevelopment will continue through the
afternoon and evening hours with an overall decrease in coverage
in the overnight hours from west to east.

.MARINE...

A Small Craft Advisory is currently in effect until early Fri
morning as a line of severe storms moves through our waters
beginning this morning. Wave heights up to 7 ft are anticipated
with some higher values possible near the line. Winds and seas
remain elevated through Sat with a cold front present over the
area. Conditions finally begin improving thereafter ahead of
another system next Thurs.

.FIRE WEATHER...

Widespread showers and thunderstorms will move from west to east
this morning with several rounds of thunderstorms anticipated
through early Friday morning. Strong transport winds, both ahead of
the system today and behind the system Friday, will lead to high
dispersion values.

.HYDROLOGY...

The bulk of the rainfall over the next several days will be from the
Thurs system, as highlighted by WPC's slight risk for our area in
their Day 2 Excessive Rainfall Outlook. Day 1-2 QPF estimates
generally show 2-4 inches with isolated higher amounts possible.
Given the precipitation from the previous severe event (particularly
in central GA and AL), there are concerns for potential flash
flooding across portions of southwest GA.

River flooding will also be a concern. Area rivers and creeks
continue to rise across the Apalachicola, Chattahoochee, and Flint
basins. Increased releases from WF George will keep the
Chattahoochee River near minor flood stage through at least
Wednesday evening before releases begin to decrease. Conditions on
the Middle Flint are not as high as previously expected, thus
releases out of Lake Blackshear may end up being lower later this
week than expected, thus it is possible that Albany and Newton stay
just below minor flood stage. However, all the water moving through
the Chattahoochee and Flint Basins will lead to minor flooding
throughout the Apalachicola River over the coming days. Large
uncertainty exists with this upcoming system so it is important to
note that a couple of inches of rain above Dawson could push the
Kinchafoonee Creek to the moderate flood level. Additionally heavy
rain north of Valdosta could lead to minor flooding on the
Withlacoochee River, given that the upper portions of the
Withlacoochee is still running above normal from last week's
rainfall.

Lastly, there is a low coastal flood threat in Apalachee Bay with
Thurs afternoon's high tide where peak surge looks to to line up
with high tide (water levels of 1.5-2 ft MHHW possible).

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   83  65  85  64  87 /  90  90  40  10  10
Panama City   80  68  81  67  81 /  90  80  30  10  10
Dothan        77  62  81  60  83 / 100  60  10   0  10
Albany        80  64  82  60  85 /  90  80  20   0  10
Valdosta      84  65  83  64  86 /  80  90  50  10  10
Cross City    86  68  81  68  84 /  60  90  70  30  30
Apalachicola  79  69  79  68  80 /  70  90  50  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Friday for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT /1 AM CDT/ Friday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...Humphreys
NEAR TERM...Scholl
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Scholl
MARINE...IG3
FIRE WEATHER...Scholl
HYDROLOGY...Godsey/IG3

In the hours before

Special weather statement, Apr 23, 6:34 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
734 AM CDT Thu Apr 23 2020

ALZ065-066-231315-
Dale AL-Coffee AL-
734 AM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE AND NORTHERN
COFFEE COUNTIES UNTIL 815 AM CDT...

At 733 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shopton to near Ansley to near Luverne to
7 miles northwest of Dozier to 8 miles west of Red Level. Movement
was east at 40 mph.

Winds up to 40 mph will be possible with these storms.

Locations impacted include...
Elba, Ariton, Lee, Pine Level, Mixons Crossroads, Curtis, Carl Folsom
A/p, Lowry Mill, Camp Humming Hills, Wise Mill, Roeton, Clowers
Crossroads, Basin, Arcus, Hwy 231 Pea River Bridge, Woodland Grove
Church, Jack, Java, Chestnut Grove and Victoria.

A Tornado Watch remains in effect until 100 PM CDT for southeastern
Alabama.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8569
      3130 8619
TIME...MOT...LOC 1233Z 271DEG 35KT 3218 8600 3193 8609 3171 8621 3157
8646 3139 8675
Special weather statement, Apr 23, 7:08 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
908 AM EDT Thu Apr 23 2020

ALZ065>067-069-GAZ120>124-142-231415-
Dale AL-Henry AL-Coffee AL-Houston AL-Quitman GA-Randolph GA-
Terrell GA-Calhoun GA-Clay GA-Early GA-
908 AM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...NORTHEASTERN
COFFEE AND NORTH CENTRAL HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...
CLAY...RANDOLPH...NORTHWESTERN CALHOUN...NORTHWESTERN EARLY...QUITMAN
AND NORTHWESTERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 1015
AM EDT/915 AM CDT/...

At 907 AM EDT/807 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Hawkinsville to near
Clayton to 9 miles southeast of Glenwood. Movement was east at 45
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Abbeville, Fort Gaines, Georgetown, Cuthbert, Headland, Fort Rucker,
Ozark, Dothan, Midland City, Kinsey, Newton, Webb, Shellman, Ariton,
Pinckard, Grimes, Newville, Napier Field, Parrott and Bellville.

A Tornado Watch remains in effect until 200 PM EDT/100 PM CDT/ for
southeastern Alabama.

LAT...LON 3197 8495 3195 8496 3192 8491 3192 8445
      3196 8444 3191 8438 3161 8470 3122 8535
      3157 8615 3162 8615 3162 8542 3171 8542
      3170 8522 3174 8520 3177 8512 3189 8513
      3199 8507
TIME...MOT...LOC 1307Z 286DEG 38KT 3207 8518 3182 8547 3157 8604

The radar

The Ft Rucker radar (KEOX), 43 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
April 23, 8:05 AM CST
Where
Coffee County, 2.16 mi NNE of Enterprise Municipal Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
31.320, -85.880

A broken power pole was reported just west of Enterprise.

Thunderstorm Wind, Geneva

When
April 23, 8:05 AM CST
Where
Geneva County, 0.59 mi W of Hacoda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
31.070, -86.170

A power line was blown down.

Thunderstorm Wind, Geneva

When
April 23, 8:36 AM CST
Where
Geneva County, 0.59 mi W of Bald Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.160, -85.640

A tree was blown down across Highway 123.

Thunderstorm Wind, Geneva

When
April 23, 8:40 AM CST
Where
Geneva County, 3.55 mi E of Bailey Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.190, -85.530

A tree was down at CR49 and CR68.

Thunderstorm Wind, Geneva

When
April 23, 8:50 AM CST
Where
Geneva County, Black
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
31.010, -85.740

A shed was blown over and a small chicken coop's roof was blown off.

Thunderstorm Wind, Houston

When
April 23, 8:55 AM CST
Where
Houston County, 1.82 mi NW of Ardilla
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.190, -85.380

A tree was blown down onto a house with one minor injury.

Thunderstorm Wind, Houston

When
April 23, 8:55 AM CST
Where
Houston County, 1.77 mi E of Hollis Dairy Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
31.230, -85.520

Several trees were blown down with damage to siding, trampolines thrown, and fences down along Bay Springs Road.

Thunderstorm Wind, Houston

When
April 23, 9:18 AM CST
Where
Houston County, 2.39 mi SSW of Dothan
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.190, -85.410

A tree was blown down onto Taylor Road next to James Oates Park blocking both lanes.

Thunderstorm Wind, Geneva

When
April 23, 12:18 PM CST
Where
Geneva County, 1.5 mi SSW of Sellersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.100, -86.010

Trees and power lines were blocking the road.

Thunderstorm Wind, Geneva

When
April 23, 1:05 PM CST
Where
Geneva County, 1.5 mi NNW of Slocomb
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.120, -85.600

Trees were blown down in the Slocomb area.

Thunderstorm Wind, Houston

When
April 23, 1:10 PM CST
Where
Houston County, 0.69 mi N of Hodgesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.090, -85.370

A large tree was blown down.

Flash Flood, Houston

When
April 23, 2:05 PM CST to 5:45 PM CST
Where
Houston County, 0.91 mi SE of Kelly Springs to 0.63 mi ESE of Kelly Springs
Cause
Heavy Rain
Reported by
Public
Coordinates
31.260, -85.440

Water was flowing over a bridge at Rock Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889400, 889401, 889403, 889404, 889405, 889406, 889407, 889408, 889410, 889411, 889412, 889420.